Florida, 2004

Damaging Wind in Florida, July 5, 2004

July 5, 2004 · NWS JAX · 1 event in 1 county or zone

Large trees down in RV village

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Large trees down in RV village

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 5, 1:14 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 5, 1:14 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
214 PM EDT MON JUL 5 2004

...NORTHERN PORTIONS OF AREA TO EXPERIENCE HEAT INDICES OF 105 TO
108 DEGREES TUESDAY AFTERNOON...

.SHORT TERM...MUCH LIKE THE LAST SEVERAL AFTERNOONS...CONVECTION HAS
SPREAD EASTWARD OFF THE GULF TO AFFECT AREAS ALONG THE SOUTHERN
SECTIONS OF INTERSTATE 75.  MAIN DIFFERENCE TODAY HAS BEEN THE
CHANGE IN STEERING FLOW WITH MORE OF A WESTERLY COMPONENT AND
PERHAPS EVEN SOME NORTHWEST EVIDENCED ON RADAR. THIS HAS ALLOWED THE
HEAVIEST OF THE ACTIVITY TO REMAIN SOUTH OF THE SUWANNEE VALLEY
THUS FAR AND EXPECT BULK OF THE ACTIVITY TO REMAIN ALONG AND SOUTH
OF A GAINESVILLE TO ST. AUGUSTINE LINE. FLOW IS ALSO A BIT LIGHTER
TODAY AND WITH A DEVELOPING NORTHWEST COMPONENT...ACTIVITY MAY
PERSIST JUST A BIT LONGER INTO THE EVENING HOURS THAN PREVIOUS TWO
NIGHTS.

MAIN FEATURE OF INTEREST OVER THE NEXT 12 TO 24 HOURS WILL BE
SHORTWAVE ENERGY DROPPING THROUGH THE CAROLINAS AND GEORGIA AND OFF
THE ATLANTIC COAST. MODELS IN GENERAL AGREEMENT WITH THE EVOLUTION
OF THIS FEATURE...WITH THE MESO-ETA INDICATING ENOUGH FORCING TO
GENERATE SOME OVERNIGHT PRECIP IN THE COASTAL WATERS. NORTHWEST
FLOW PARALLEL TO THE COAST SHOULD ENSURE THE LAND AREAS REMAIN DRY
TONIGHT...BUT MAY HOLD ONTO SLIGHT CHANCE WITH THAT MUCH FORCING IN
THE VICINITY THIS TIME OF YEAR. IN THE WAKE OF THE SHORTWAVE...
ENSEMBLE MEMBERS CONVERGE ON DECREASING RAIN CHANCES FOR THE NORTHERN
CWA AS SUBSTANTIAL MID LEVEL DRYING TAKES PLACE. IN ADDITION...WINDS
AT THE SURFACE AND ALOFT WILL BECOME MORE UNIFORMLY NORTHWEST...AN
INDICATOR OF VERY HOT CONDITIONS THIS TIME OF YEAR. GUIDANCE DOES A
GOOD JOB REFLECTING THIS...AND WILL TREND TOWARD THE WARMER MET WITH
UPPER 90S FOR THE NORTHERN PORTIONS OF THE FORECAST AREA GIVEN
NORTHWEST FLOW...LACK OF PRECIP...AND SUBSIDENCE IN THE WAKE OF THE
SHORTWAVE. HEAT INDICE CALCULATIONS INDICATE VALUES BETWEEN 105 AND
109 FOR TOMORROW AFTERNOON...JUST SHY OF ADVISORY CRITERIA. WILL
HIGHLIGHT IN THE ZONE PACKAGE HOWEVER...MAINLY FOR INLAND GEORGIA
PORTIONS. WITH DRY AIR WORKING DOWN THE NORTHEAST COASTAL SECTIONS...
WILL CARRY A SHARP POP GRADIENT FOR TUESDAY WITH SLIGHT CHANCE FOR
SSI TO NEAR 60% FOR SOUTHERN SECTIONS. MID LEVEL DRY AIR WILL TEND
TO SUBDUE POPS IN SOME AREAS...BUT WILL ALSO LIKELY SEE SOME PULSE
SEVERE AS MICROBURST POTENTIAL INCREASES.

SHORTWAVE ENERGY WILL DROP INTO THE CENTRAL PENINSULA BY WEDNESDAY
WITH SOME MID LEVEL DRY AIR HANGING ON FOR NORTHERN AND EASTERN
PORTIONS. WILL GO WITH SCATTERED POPS ACROSS THE BOARD WITH THE
HIGHEST OVER SOUTHWEST PORTIONS OF THE CWA. WILL STILL NEED TO
MONITOR HEAT INDICES TO THE NORTH...BUT DECREASED SUBSIDENCE MAY
GIVE THESE AREAS A 2 TO 3 DEGREE REPRIEVE.

.LONG TERM...NOT MUCH CHANGE ANTICIPATED TO THE EXTENDED AS WE
RETURN TO NEAR CLIMO POPS. WILL SEE A TEMPORARY BREAK INTO THE
WEEKEND OF PERSISTENT WESTERLY FLOW ACROSS THE AREA. THIS WILL
ALLOW POPS TO FOCUSED MORE INLAND...BUT RIDGE AXIS SHIFTS SOUTH
AGAIN EARLY NEXT WEEK.

&&

.MARINE...SFC HIGH PRES RIDGE S OF THE AREA WILL SLOWLY MOVE N AND
BUILD OVER THE AREA BY EARLY WED WITH WINDS/SEAS ON A SLIGHT DOWNWARD
TREND. USED A BLEND OF THE MESO-ETA MODEL AND GFS FOR MOST OF THE
PERIOD BUT FOLLOWED MORE TOWARD THE MESO ETA TONIGHT DUE TO BETTER
AGREEMENT WITH LAST NIGHTS SURGE AROUND 06Z TO NEAR 15G19KT. SEAS NEAR
2-3 FT MOST OF THE PERIOD. SHOULD BEGIN TO SEE MORE SELY FLOW DEVELOP
THU THROUGH SAT AS RIDGE MOVES UP TO NEAR NRN FL BY SAT MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 75 97 73 95 / 10 20 20 40
SSI 75 93 77 91 / 20 20 20 30
JAX 75 94 74 93 / 30 30 20 30
SGJ 74 92 75 89 / 40 30 20 30
GNV 74 94 73 93 / 30 50 30 40
OCF 73 93 73 92 / 20 50 30 50
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

PUBLIC...DEESE
MARINE/FIRE WX...SHASHY
Hazardous weather outlook, Jul 5, 10:00 AM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EDT MON JUL 5 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-061000-
ALACHUA FL-APPLING GA-ATKINSON GA-BACON GA-BAKER FL-BRADFORD FL-
BRANTLEY GA-CHARLTON GA-CLAY FL-CLINCH GA-COASTAL CAMDEN GA-
COASTAL GLYNN GA-COFFEE GA-COLUMBIA FL-DUVAL FL-ECHOLS GA-FLAGLER FL-
GILCHRIST FL-HAMILTON FL-INLAND CAMDEN GA-INLAND GLYNN GA-
JEFF DAVIS GA-MARION FL-NASSAU FL-PIERCE GA-PUTNAM FL-ST. JOHNS FL-
SUWANNEE FL-UNION FL-WARE GA-WAYNE GA-
1041 AM EDT MON JUL 5 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...HEAT INDICES NEAR 105 THIS AFTERNOON...

HIGH MOISTURE VALUES COMBINED WITH TEMPERATURES IN THE MID 90S...WILL
LEAD TO HEAT INDICES TOPPING THE 100 DEGREE MARK THIS AFTERNOON. OVER
AREAS AWAY FROM THE COAST...HEAT INDICES WILL BE AS HIGH AS 105
DEGREES BY LATE THIS AFTERNOON. IF POSSIBLE...IT IS RECOMMENDED THAT
RESIDENTS REMAIN INDOORS AS MUCH AS POSSIBLE DURING THE WARMEST PART
OF THE DAY. IF YOU MUST BE OUTSIDE...BE SURE TO TAKE IN PLENTY OF
FLUIDS AND LIMIT EXPOSURE AS NECESSARY.

DAYTIME HEATING WILL COMBINE WITH THE SEABREEZES TO PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. THUNDERSTORMS
WILL MOVE INLAND FROM THE GULF OF MEXICO AND AFFECT OUR WESTERN
FLORIDA ZONES EARLY THIS AFTERNOON. AS THE WEST COAST SEABREEZE MOVES
INLAND...THUNDERSTORMS WILL INCREASE IN COVERAGE AS THE SEABREEZES
AND STORM OUTFLOWS COLLIDE. THE GREATEST COVERAGE OF STORMS IS
EXPECTED ACROSS NORTH FLORIDA. STORMS WILL PERSIST THROUGH SUNSET
BEFORE WEAKENING AS THEY MOVE EAST TO SOUTHEAST AROUND 10 TO 15 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
THROUGH THE PERIOD. THE STRONGEST STORMS WILL PRODUCE FREQUENT
LIGHTNING...STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED.
PLEASE RELAY ANY REPORTS OF FLOODING OR SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

MKT/JTD

In the hours before

Special weather statement, Jul 5, 12:48 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
148 PM EDT MON JUL 5 2004

FLZ040-051830-
MARION FL-
148 PM EDT MON JUL 5 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 230 PM EDT...

AT 148 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES SOUTHWEST OF SANTOS...OR ABOUT
13 MILES SOUTHWEST OF OCALA...MOVING EAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND OCALA AIRPORT...OCALA...
SANTOS...BELLEVIEW...SUMMERFIELD...SILVER SPRINGS SHORES AND LAKE
WEIR THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

SHASHY
Special weather statement, Jul 5, 1:52 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
252 PM EDT MON JUL 5 2004

FLZ037-040-051930-
MARION FL-PUTNAM FL-
252 PM EDT MON JUL 5 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION AND PUTNAM
COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 330 PM
EDT...

AT 252 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHWEST OF SALT SPRINGS...
MOVING EAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT
AREAS AROUND SALT SPRINGS...WELAKA...GEORGETOWN...POMONA PARK AND
LAKE COMO THROUGH 330 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

SHASHY

The radar

The Jacksonville radar (KJAX), 123 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
July 5, 2:15 PM EST
Where
Putnam County, Georgetown
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
29.383, -81.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403652.